Study shows an increase in pediatric overdose from cough medicine
A new study published on Tuesday revealed that as the number of prescriptions for the cough suppressant benzonatate (commercially known as Tessalon) grew, the number of pediatric overdoses also climbed.
The results of researchers at the United States Food and Drug Administration, which were published by the American Academy of Pediatrics, serve as a further reminder to keep prescription medications out of the reach of youngsters.
“Accessibility to medical products at home presents a risk for unintentional ingestion in young children as oral exploration is a normal part of development in infants, and young children may be enticed to consume objects that resemble candy,” they wrote.
Benzonatate, a drug used to treat coughs caused by the common cold or flu, is not recommended for children under the age of 10, according to the study. An overdose may result in choking, airway compromise, CNS depression, and ultimately death.
According to the findings of the study, the number of instances where children reported ingesting benzonatate to poison control centers in the United States increased by 159% over the course of an eight-year period. There were six deaths among the 4,689 cases that were reported.
The instances include children who were accidently exposed to the medication as well as children who intentionally misused it, with the data indicating that the second situation involves youngsters aged 10 and older in the majority of cases.
The study found that the number of pediatric prescriptions for benzonatate rose by 62% between the years of 2012 and 2019.
The FDA has been warning since at least 2010 that children less than 10 years old might die from ingesting benzonatate.